Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 55, NWS Birmingham, AL

November 24, 200410 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Nov 24, 2004, 11:55 AM CST for 10 counties in Alabama. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 11:55 AM CST (17:55 UTC)
Expired
Nov 24, 2004, 4:00 PM CST
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Jefferson County, AL, Shelby County, AL, St. Clair County, AL, Talladega County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 241757
FFWBMX
ALC009-015-019-027-029-055-073-115-117-121-242200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLOUNT COUNTY IN CENTRAL ALABAMA
  JEFFERSON COUNTY IN CENTRAL ALABAMA
  SHELBY COUNTY IN CENTRAL ALABAMA
  ST. CLAIR COUNTY IN CENTRAL ALABAMA
  CALHOUN COUNTY IN EAST CENTRAL ALABAMA
  CLAY COUNTY IN EAST CENTRAL ALABAMA
  CLEBURNE COUNTY IN EAST CENTRAL ALABAMA
  TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  ETOWAH COUNTY IN NORTHEAST ALABAMA

* UNTIL 400 PM CST

* AT 1155 AM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING CONTINUES ACROSS THE WARNED AREA.

NO ADDITIONAL RAINFALL IS EXPECTED...HOWEVER...EXCESSIVE RUNOFF FROM 
RECENT HEAVY RAINS WILL CONTINUE TO CAUSE FLOODING OF SMALL CREEKS 
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS 
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW 
LYING AREAS ARE SUBJECT TO FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. KEEP CHILDREN AWAY FROM 
SWOLLEN CREEKS AND STREAMS. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING 
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 3349 8531 3350 8532 3350 8564 3312 8566
      3312 8650 3303 8653 3309 8663 3307 8692
      3328 8705 3331 8716 3348 8734 3367 8706
      3391 8692 3401 8673 3426 8652 3427 8645
      3411 8631 3419 8618 3421 8585 3451 8552

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Nov 24, 10:50 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 24, 10:50 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...CORRECTION FOR TIME ISSUANCE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1050 AM CST WED NOV 24 2004

...UPDATE...ALL TORNADO WATCHES FOR THE COUNTY WARNING AREA HAVE
BEEN CLEARED.  THE SYSTEM IS MOVING OUT OF THE AREA RAPIDLY...WEST
OF INTERSTATE 65 IS RAIN FREE FOR THE MOST PART.

STILL GETTING REPORTS OF LOCALIZED FLOODING SO WILL KEEP THE FLOOD
WATCH FOR FLASH FLOODING FOR A BIT EARLIER.  WILL REEVALUATE AROUND
18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH UNTIL 6 PM ALL BUT
SOUTHEAST.

80
Hazardous weather outlook, Nov 24, 7:30 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
730 AM CST WED NOV 24 2004

ALZ011>015-017>050-241930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
730 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(TODAY AND TONIGHT)

A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS THE
AREA IN ASSOCIATION WITH AN APPROACHING COLD FRONT. AREAS ACROSS
EASTERN PORTIONS OF CENTRAL ALABAMA WILL CONTINUE TO EXPERIENCE
STRONG TO SEVERE THUNDERSTORMS...WITH SOME OF THESE THUNDERSTORMS
HAVING THE POSSIBILITY OF PRODUCING STRONG STRAIGHT LINE WINDS AND
TORNADOES. A TORNADO WATCH REMAINS IN EFFECT FOR EASTERN PORTIONS OF
ALABAMA THROUGH THE MORNING HOURS.

ALSO...ACROSS NORTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA...THERE
CONTINUES TO BE A FLOOD WATCH THROUGH 6 PM. MANY AREAS HAVE RECEIVED
UP TO AN INCH OF RAINFALL...WITH AT LEST AN ADDITIONAL INCH POSSIBLE.
THIS WILL CAUSE FLOODING IN AREAS THAT HAVE ALREADY BEEN SATURATED
BY RAINFALL OF THE PREVIOUS DAYS.

THIS AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO GEORGIA DURING
THE MID AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

RIVER FLOODING WILL CONTINUE ACROSS THE AREA THROUGH AT LEAST
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED
TODAY.

In the hours before

Special weather statement, Nov 24, 7:47 AM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 AM CST WED NOV 24 2004

ALZ038-241430-
CHAMBERS-
747 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL
830 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 747 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MILLTOWN TO 16 MILES SOUTHWEST OF
LAFAYETTE...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MILLTOWN...STROUD...LAFAYETTE...FIVE POINTS...CUSSETA...LANETT AND
VALLEY THROUGH 830 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH IS IN EFFECT UNTIL 11 AM CST.
Special weather statement, Nov 24, 7:48 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST WED NOV 24 2004

ALZ047-241430-
LEE-
748 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR LEE COUNTY UNTIL 830 AM
CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 748 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES NORTHWEST OF LOACHAPOKA TO 17
MILES SOUTH OF LOACHAPOKA...MOVING EAST AT 45 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LOACHAPOKA...AUBURN...OPELIKA...SALEM AND SMITHS STATION THROUGH 830
AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Nov 24, 8:16 AM CST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
816 AM CST WED NOV 24 2004

ALZ048-241500-
RUSSELL-
816 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RUSSELL COUNTY UNTIL 900
AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 816 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 16 MILES NORTHWEST OF LADONIA TO
HURTSBORO...MOVING EAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HURTSBORO...SEALE...LADONIA AND PHENIX CITY THROUGH 900 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Nov 24, 8:54 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
854 AM CST WED NOV 24 2004

ALZ037-038-045-047-241515-
CHAMBERS-LEE-MACON-TALLAPOOSA-
854 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 897 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES:

CHAMBERS...LEE...MACON...TALLAPOOSA...

ALZ046-048>050-241515-
BARBOUR-BULLOCK-PIKE-RUSSELL-
854 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 897 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES UNTIL 11 AM CST:

BARBOUR...BULLOCK...PIKE...RUSSELL...
Special weather statement, Nov 24, 9:00 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 AM CST WED NOV 24 2004

ALZ050-241545-
BARBOUR-
900 AM CST WED NOV 24 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BARBOUR COUNTY UNTIL
945 AM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 900 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 8 MILES EAST OF BATESVILLE TO 5 MILES
SOUTHWEST OF CLIO...MOVING SOUTHEAST AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR MOUNT
ANDREW...LOUISVILLE...CLIO...CLAYTON...BATESVILLE...EUFAULA AND
BAKERHILL THROUGH 945 AM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Local storm report, Nov 24, 10:26 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1026 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 AM     WIND DAMAGE      CEDAR BLUFF             34.22N 85.60W
11/24/2004  0.00 IN          CHEROKEE           AL   EMA

            POWER LINES DOWN NEAR CEDAR BLUFF.

0555 AM     TORNADO          2 S CLANTON             32.81N 86.61W
11/24/2004                   CHILTON            AL   NWS SURVEY

            NUMEROUS TREES DOWN...HOUSES WITH HEAVY DAMAGE IN THE
            ENTERPRISE COMMUNITY.  HOMES DAMAGED IN LAKE MITCHELL
            AREA.

0630 AM     TORNADO          AUTAUGAVILLE            32.43N 86.65W
11/24/2004                   AUTAUGA            AL   EMA

            3 HOMES DESTROYED IN AUTAUGAVILLE.

0710 AM     WIND DAMAGE      LINCOLN                 33.60N 86.14W
11/24/2004                   TALLADEGA          AL   EMA

            NUMEROUS TREES DOWN BETWEEN EXITS 168 AND 172 ON
            I-20 NEAR LINCOLN.

0719 AM     WIND DAMAGE      5 S ASHLAND             33.18N 85.83W
11/24/2004                   CLAY               AL   EMA

            TREES AND POWER LINES DOWN 5 MILES SOUTH OF ASHLAND.

0729 AM     TORNADO          ANNISTON                33.66N 85.81W
11/24/2004                   CALHOUN            AL   EMA

            ANIMAL CLINIC DESTROYED IN ANNISTON.  TREES AND POWER
            LINES DOWN AND ROOF DAMAGE IN JACKSONVILLE.

0730 AM     WIND DAMAGE      2 E MONTGOMERY          32.35N 86.25W
11/24/2004                   MONTGOMERY         AL   DEPUTY SHERIFF

            POWER LINES DOWN AND TWO HOUSES DAMAGED ON PIKE ROAD
            AND MOCKINGBIRD LANE.

0739 AM     WIND DAMAGE      WEDOWEE                 33.31N 85.49W
11/24/2004                   RANDOLPH           AL   DEPUTY SHERIFF

            TREES DOWN IN WEDOWEE.  HIGH SCHOOL DAMAGED IN
            WOODLAND.

0820 AM     WIND DAMAGE      4 SE OPELIKA            32.60N 85.34W
11/24/2004  0.00 IN          LEE                AL   EMA

            TREES AND POWER LINES DOWN AT INTERSECTION S UNIROYAL
            ROAD AND HIGHWAY 169.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 7:21 PM CSTSevere Thunderstorm WarningBMXLamar54 min
Nov 23, 8:13 PM CSTSevere Thunderstorm WarningBMXMarion62 min
Nov 23, 9:27 PM CSTSevere Thunderstorm WarningBMXLamar, Marion63 min
Nov 23, 9:48 PM CSTTornado WarningBMXLamar, Marion42 min
Nov 23, 10:16 PM CSTSevere Thunderstorm WarningBMXWinston59 min
Nov 24, 12:04 AM CSTFlash Flood WarningBMXMarion116 min
Nov 24, 12:43 AM CSTFlash Flood WarningBMXLamar2 hr
Nov 24, 2:08 AM CSTSevere Thunderstorm WarningBMXCherokee22 min
Nov 24, 3:08 AM CSTFlash Flood WarningBMXLamar, Marion3 hr
Nov 24, 3:16 AM CSTTornado WarningBMXSumter44 min
Nov 24, 3:19 AM CSTTornado WarningBMXPickens56 min
Nov 24, 3:35 AM CSTFlash Flood WarningBMXJefferson, Tuscaloosa3 hr
Nov 24, 3:40 AM CSTTornado WarningBMXGreene35 min
Nov 24, 3:47 AM CSTTornado WarningBMXMarengo58 min
Nov 24, 3:51 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 4:31 AM CSTTornado WarningBMXDallas44 min
Nov 24, 5:03 AM CSTFlash Flood WarningBMXSt. Clair3 hr
Nov 24, 5:14 AM CSTTornado WarningBMXDallas31 min
Nov 24, 5:23 AM CSTTornado WarningBMXMarengo22 min
Nov 24, 5:37 AM CSTTornado WarningBMXAutauga, Chilton, Dallas38 min
Nov 24, 6:06 AM CSTTornado WarningBMXLowndes24 min
Nov 24, 6:11 AM CSTTornado WarningBMXAutauga49 min
Nov 24, 6:19 AM CSTTornado WarningBMXChilton, Coosa26 min
Nov 24, 6:20 AM CSTFlash Flood WarningBMXShelby2 hr
Nov 24, 6:33 AM CSTFlash Flood WarningBMXJefferson117 min
Nov 24, 6:41 AM CSTTornado WarningBMXElmore49 min
Nov 24, 6:42 AM CSTFlash Flood WarningBMXCherokee, Etowah3 hr
Nov 24, 6:44 AM CSTTornado WarningBMXCoosa31 min
Nov 24, 6:52 AM CSTFlash Flood WarningBMXBlount3 hr
Nov 24, 7:03 AM CSTFlash Flood WarningBMXCalhoun, Talladega3 hr
Nov 24, 7:04 AM CSTTornado WarningBMXCalhoun, Talladega41 min
Nov 24, 7:05 AM CSTTornado WarningBMXClay25 min
Nov 24, 7:06 AM CSTSevere Thunderstorm WarningBMXTallapoosa39 min
Nov 24, 7:30 AM CSTSevere Thunderstorm WarningBMXMacon, Tallapoosa30 min
Nov 24, 7:54 AM CSTSevere Thunderstorm WarningBMXLee51 min
Nov 24, 8:10 AM CSTTornado WarningBMXChambers, Lee35 min
Nov 24, 8:12 AM CSTFlash Flood WarningBMXBlount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 4 more4 hr
Nov 24, 3:59 PM CSTFlash Flood WarningBMXCalhoun, Etowah, St. Clair4 hr
Nov 24, 4:17 PM CSTFlash Flood WarningBMXSt. Clair4 hr

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.